Oklahoma, 2016

Damaging Wind in Oklahoma, July 24, 2016

July 24, 2016 · NWS AMA · 1 event in 1 county or zone

Convection developed in the evening along a stationary boundary from northwest Oklahoma into SW KS and SE CO. Out ahead of the front where weak wind shear around 20 kts and limited CAPE between 500-1000 J/Kg did manage to produce a complex of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Convection developed in the evening along a stationary boundary from northwest Oklahoma into SW KS and SE CO. Out ahead of the front where weak wind shear around 20 kts and limited CAPE between 500-1000 J/Kg did manage to produce a complex of thunderstorms. One storm on the onset of the thunderstorm development moving SE did produce a severe wind gust at the Guymon, OK ASOS station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 24, 5:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 5:30 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
630 PM CDT SUN JUL 24 2016

.AVIATION...
For 00z TAFs... Somewhat complicated forecast with uncertainty in
how far south the surface trough will advance. Right now it looks
like the surface trough will extend well into KAMA with north-
northeasterly winds by 06z as convection increases across OK
Panhandle and northern TX Panhandle this evening. Decided to
include winds shift in KAMA TAF based on current Obs and model
guidance. Otherwise... VFR should persist except for some local
MVFR where isolated -tsra near KGUY and KDHT. Convection should be
moving out of these areas by early morning.

Ward

&&

.PREV DISCUSSION... /Issued 353 PM CDT SUN JUL 24 2016/

DISCUSSION...
The upper level ridge will continue to weaken and shift back towards
the west this evening. This will help to transition the zonal flow
over the Panhandles to northwest flow which is anticipated to
persist for the remainder of the week. This northwest flow aloft will
allow several shortwave troughs to traverse the Panhandles keeping a
chance for precip during each period of the forecast. There will
likely be brief windows of reduced convective activity based on the
exact timing of the shortwave passage over the next seven days.

Looking closer at the this evening, convection has already developed
across SE Colorado/NE New Mexico and is anticipated to move to the
SE with time along a stationary boundary stretched across the
extreme northern portion of the Oklahoma Panhandle into S Kansas/SE
Colorado. As such the forecast shows a ramping up of precip chances
across the northern and northwestern portion of the CWA before
encompassing the majority of the area after midnight. Severe weather
potential looks fairly isolated with the best chances for a strong
to marginally severe storm focused across the northwestern CWA closer
to the stationary front. Mixed Layer CAPE values across the
Panhandles range between 500-1000 J/kg with deep layer shear around
20kt.

A more pronounced shortwave is anticipated to move through the
Panhandles on Monday. This will allow another round of convection to
develop across the Panhandles along residual outflow boundaries.
following shortwaves will help to sustain storms through the
overnight Monday and into the early morning hours Tuesday. A relative
lull in activity is expected late Tuesday morning before picking up
once again after the noon hour. By Tuesday evening, another shortwave
trough will dive south-southeastward along the shared Texas/Oklahoma
and New Mexico state lines. This will help to focus our higher
chances for precip across the western zones with a few storms moving
into the eastern Panhandles. The chances transition to the entire
area by Wednesday daytime as an upper trough moves across Nebraska
and Kansas. Instability and deep layer shear will continue to be
limited throughout this timeframe to keep the possibility of an
isolated strong to marginally severe storm possible however,
widespread organized severe weather is not anticipated at this time.

Thursday through Saturday will see northwest flow aloft persisting.
Have kept chances in the extended periods in the 20% to 30% range
given the uncertainty on exactly when the shortwaves will move
through this period.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/18
Hazardous weather outlook, Jul 24, 1:56 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
256 PM CDT SUN JUL 24 2016

OKZ001>003-TXZ001>020-250800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
256 PM CDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AN ISOLATED STRONG
TO MARGINALLY SEVERE STORM CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST MONDAY THROUGH SATURDAY
FOR THE MAJORITY OF THE TEXAS AND OKLAHOMA PANHANDLES. WHILE A FEW
STORM MAY BECOME STRONG...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 3:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN JUL 24 2016

OKZ002-003-TXZ004-242145-
BEAVER OK-TEXAS OK-OCHILTREE TX-
409 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER AND NORTHWESTERN OCHILTREE COUNTIES UNTIL 445 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FARNSWORTH...OR 8 MILES WEST OF PERRYTON. THIS STORM
WAS NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3634 10096 3650 10108 3662 10095 3657 10074
      3640 10070
TIME...MOT...LOC 2108Z 229DEG 0KT 3643 10094

CE
Special weather statement, Jul 24, 4:37 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SUN JUL 24 2016

TXZ003-242300-
HANSFORD TX-
537 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD COUNTY UNTIL 600 PM
CDT...

AT 537 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTHEAST OF GRUVER TO 8 MILES EAST OF
MORSE. THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPEARMAN...GRUVER AND MORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3606 10109 3606 10149 3645 10150 3650 10135
      3650 10109
TIME...MOT...LOC 2237Z 229DEG 4KT 3636 10125 3609 10133

CE
Special weather statement, Jul 24, 5:07 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SUN JUL 24 2016

TXZ003-242330-
HANSFORD TX-
607 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD COUNTY UNTIL 630 PM
CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES NORTH OF GRUVER TO 8 MILES SOUTHWEST
OF SPEARMAN. THESE STORMS WERE NEARLY STATINOARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPEARMAN AND GRUVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3606 10109 3606 10136 3650 10154 3650 10109
TIME...MOT...LOC 2306Z 279DEG 8KT 3643 10142 3609 10127

CE
Special weather statement, Jul 24, 6:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT SUN JUL 24 2016

TXZ001-002-250045-
DALLAM TX-SHERMAN TX-
717 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DALLAM AND NORTHERN
SHERMAN COUNTIES UNTIL 745 PM CDT...

AT 717 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM TEXHOMA TO 11 MILES NORTH OF DALHART.
THESE STORMS WERE NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATFORD...CONLEN AND TEXHOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3627 10265 3650 10230 3650 10163 3649 10162
      3641 10162 3611 10241
TIME...MOT...LOC 0017Z 127DEG 21KT 3649 10176 3622 10248

CE
Special weather statement, Jul 24, 8:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT SUN JUL 24 2016

OKZ001-250245-
CIMARRON OK-
913 PM CDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 945 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KEYES...OR 15 MILES EAST OF BOISE CITY...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KEYES AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3699 10220 3699 10210 3694 10203 3678 10203
      3663 10222 3684 10239 3700 10223
TIME...MOT...LOC 0213Z 222DEG 15KT 3679 10224

CE

The radar

The Amarillo radar (KAMA), 163 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 24, 9:00 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653468.